Michigan, 2005

Damaging Wind in Michigan, June 30, 2005

June 30, 2005 · NWS MQT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 29, 2:25 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 2:25 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT WED JUN 29 2005

.DISCUSSION...
MAIN FCST CONCERNS SHIFT FROM SHRA/TSRA TRENDS/STRENGTH TONIGHT TO
WRAP-AROUND PCPN AND WIND LATE THU INTO FRI.

WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROF INTO
THE NRN PLAINS WITH A DOWNSTREAM RDG OVER THE WRN GREAT LAKES. A
LEAD SHRTWV HAD MOVED INTO NW MN WHILE ANOTHER UPSTREAM AT THE NOSE
OF A 70-80 KT H3 JET WAS MOVING THROUGH CNTRL SD. AT THE SFC...A
1001 MB LOW WAS LOCATED OVER NE SD WITH A WARM FRONT TO THE SE INTO
SW WI AND NRN IL. HIGH PRES OVER JAMES BAY INTO NRN ONTARIO
DOMINATED THE UPPER GREAT LAKES WITH ACYC ERLY FLOW. VIS LOOP
INDICATED THAT LOW CLOUDS HAD DISSIPATED OVER MOST OF THE AREA WITH
MORE MID/HIGH CLOUDS MOVING IN AHEAD OF THE WARM FRONT AND EARLIER
CONVECTION OVER MN. RADARS INDICATED THAT THE LEADING BAND OF SHRA
INTO NW WI WERE WEAKENING AS THEY MOVE NE TOWARD THE MORE STABLE AIR
OVER UPPER MI.

TONIGHT...MODELS SUGGEST THAT JET/SHRTWV ENERGY MOVING THROUGH THE
NRN PLAINS WILL INTENSIFY THE STORM SYSTEM WITH THE H5 LOW NEAR NW
MN BY 12Z. ALTHOUGH STRONGEST DYNAMIC FORCING FCST WEST OF UPPER
MI...COMBINATION OF MODERATE QVECTOR CONV UPPER LEVEL
DIFFLUENCEW/DIV AND INCREASING LOW LVL JET AOA 45 KT SHOULD BRING
SHRA/TSRA TO MUCH OF UPPER MI. EXPECT THAT MCS WILL EVOLVE OVER MN
OUT OF ERN SD CONVECTION AND WILL SPREAD THROUGH NW WI INTO UPPER MI
LATE THIS EVENING AND OVERNIGHT. THE BEST CHANCE FOR THE HEAVY RAIN
AND STRONGER TSTMS WOULD REMAIN OVER W UPPER MI IN PROXIMITY TO THE
BEST DYNAMICS AND GREATEST INSTABILITY. MODIFIED MDL SNDGS WITH
21C/15C T/TD 875 MB PARCEL VCNTY KIWD WOULD GIVE ELEVATED CAPE TO
NEAR 1500 J/KG. ALTHOUGH WIND/SHEAR FIELDS ARE VERY STRONG WITH
0-6KM VALUES TO AROUND 45 KT AND STRONG 0-1KM AND 0-3KM HELICITY
ELEVATED NATURE OF CONVECTION WILL HELP TO REDUCE WIND DAMAGE
THREAT. THE GREATEST THREAT FOR TSTM WIND DMG WOULD BE NEAR THE WI
BORDER WHERE THE STABLE LAYER WOULD BE MORE SHALLOW. GIVEN STRONG
SHEAR VALUES...SOME LARGER HAIL WOULD BE POSSIBLE WITH ORGANIZED
STORMS EVEN THOUGH FREEZING LEVEL AND WET-BULB ZERO HGTS ARE
RELATIVELY HIGH...NEAR 14K/12K FT. SINCE THE BEST DYNAMICS ARE
EXPECTED TO SWEEP FROM SW TO NE ACRS THE AREA...AND GREATER
INSTABILITY WILL REMAIN WELL TO THE SOUTH OVER WI...SHRA/TSRA TIMING
WAS DELAYED WITH MAIN SHRA/TSRA INTO THE WEST TOWARD 03Z...CNTRL
MAINLY AFT 06Z AND THE EAST CWA TOWARD DAYBREAK.

THU INTO THU EVENING...EXPECT ANY LINGERING SHRA/TSRA TO END BY LATE
MORNING OVER THE EAST HALF OF THE CWA AS THE DRY SLOT MOVES IN
TOWARD MIDDAY. WITH A DECENT AMOUNT OF SUN BY EARLY
AFTERNOON...EXPECT SW WINDS AND GOOD MIXING TO PUSH TEMPS TO AROUND
80F INLAND CNTRL. SECONDARY FRONT AND SHRTWV MOVING IN LATER IN THE
DAY FROM THE NW WILL SUPPORT ANOTHER CHANCE FOR SHRA/TSRA.
HOWEVER...IF MID AND LOWER LEVEL DRYING IS TOO VIGOROUS...ANY PCPN
WOULD BE DELAYED TIL EVENING.

THU EVENING INTO FRI...WRAP AROUND DEEPER MOISTURE ON THE FLANK OF
THE MID LEVEL LOW WILL SINK INTO THE AREA KEEPING -SHRA CHANCES
GOING. EXPECT WINDY CONDITIONS AS CAA BRINGS DESTABILIZATION AND
MIXES GREATER PORTION OF STRONG 925-850 MB WINDS TOWARD THE SFC.
WRLY FLOW WILL ESPECIALLY FAVOR HIGHER WINDS OVER THE KEWEENAW.
12Z/18Z NAM SHOWED GREATEST ISALLOBARIC PUSH AND 925 MB CAA BTWN
06Z-12Z.

SAT...MID LVL AND SFC RDGING OVER THE WRN LAKES WILL BRING DRY/FAIR
WEATHER TO THE REGION. WEAK GRADIENT WILL ALLOW PROMINENT LAKE
BREEZE DEVELOPMENT OFF OF BOTH LAKES. RETURN WAA AND ISENTROPIC LIFT
COULD SET OFF SOME SHRA/TSRA LATE SAT NIGHT OVER MAINLY THE W HLF OF
UPR MI...PER 00Z/12Z GFS.

SUN-WED...GFS/ECMWF/UKMET STILL SUPPORT SHRA/TSRA CHANCES OVER THE
AREA SUN INTO MON WITH WAA AHEAD OF A COLD FRONT AND FROPA EARLY
MON. WHILE TIMING OF FRONTAL BNDRY AND ANY SHRTWVS REMAINS
UNCERTAIN. EVEN THOUGH THE ECMWF/UKMET HINT AT A SLOWER
PROGRESSION...VEERING WINDS TO WRLY EARLY MON SUGGESTS THAT BEST
MOISTURE WILL DERPART EARLY WITH DIMINISHING PCPN CHANCES AFTER THE
MORNING IN THE EAST.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLB
Hazardous weather outlook, Jun 29, 2:30 PM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT WED JUN 29 2005

MIZ001>007-009>014-084-085-301200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
430 PM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST UPPER MICHIGAN THIS
EVENING WHICH WILL SPREAD INTO CENTRAL UPPER MICHIGAN OVERNIGHT.
SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL...MAINLY NEAR THE WISCONSIN BORDER. THUNDERSTORMS WILL
END FROM WEST TO EAST THURSDAY MORNING...THEN REDEVELOP OVER THE
WEST IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT SATURDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

JLB

The radar

The Marquette radar (KMQT), 156 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
June 30, 12:35 AM CST
Where
Gogebic County, 9 mi SE of Marenisco
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.283, -89.550

Numerous branches down ranging in size from two to eight inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457248.